MAUDE Adverse Event Report: SYNTHES HAGENDORF PERIARTICULAR AIMING ARM FOR 4.5MM LCP CURVD CONDYLAR PL-LT; GUIDE

SYNTHES HAGENDORF PERIARTICULAR AIMING ARM FOR 4.5MM LCP CURVD CONDYLAR PL-LT; GUIDE
Catalog Number 03.120.011
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device history records review was completed for part# 03.120.011, lot# 1810703.Manufacturing location: (b)(4), manufacturing date: feb 12, 2008.No non conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was report that the patient had original surgery on (b)(6) 2017 for treatment of a poly-trauma to the right femur bone due to a (mva) motor vehicle accident.Patient was implanted with a one (1) 12mm lateral entry femoral reconstruction expert (ex) nail, two (2) 6.5mm reconstruction screws and one (1) 5.0mm locking screw to treat the patient's broken medshaft fracture.Patient was also implanted with one (1) 4.5mm locking compression plate (lcp) curved condylar plate, with a unknown quantity of various lengths of cannulated locking screws to address the patients distal femur fracture.During the procedure, while the surgeon was implanting the lateral entry femoral nail, while he was drilling through the nail and rotating the insertion handle, the alignment metal tab to the insertion handle broke off.Additional images were taken to locate this 2mm by 3mm in size fragment, but it could not be located.Surgeons chose another insertion handle that was available in the operating room to complete the surgery.Due to this event an additional 15-minute delay was added to operating room time.Surgeon completed the nail insertion and continued with the distal compression plate and screws portion of the procedure.During the plate and screw insertion segment of the procedure, as the surgeon was tightening down with the aiming arm instrument to connect the condylar plate, the bolt that is a component of the aiming arm instrument sheared off and landed on the operating room floor.This bolt is 20mm in size and was easily retrieved.Surgeon disconnected the aiming arm instrument and continued the procedure by using a standard drill guide that was available in the operating room.Due to this event an additional 10-minute delay was added to operating room time.Surgery was completed successfully with a 25-minute total time delay due to both events.The patient was reported in stable condition.Concomitant devices reported: 12mm ti lateral entry femoral reconstruction nail ex400mm/right sterile (part# 04.003.560s, lot# unknown, quantity 1); 6.5mm ti reconstruction screw with t25 stardrive 105mm-sterile (part # 04.003.031s, lot# unknown, quantity 1); 6.5mm ti reconstruction screw with t25 stardrive 100mm-sterile (part# 04.003.030s, lot# unknown, quantity 1); 5.0mm ti locking screw w/t25 stardrive 44mm for nails (part# 04.005.534s, lot# unknown, quantity 1); 4.5mm lcp curved condylar plate 16h/350mm left sterile (part# 02.001.306s, lot# unknown, quantity 1); 7.3mm cannulated locking screw (part# unknown, lot # unknown, quantity unknown, various screw lengths).This report is for one (1) periarticular aiming arm for 4.5mm lcp curvd condylar pl-lt.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: customer quality investigation of returned devices: a visual inspection , dhr review, and drawing review were performed as part of this investigation.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned devices are already missing components.The 03.120.011, lot number 1810703, periarticular aiming arm for 4.5mm lcp curvd condylar pl-lt was returned with a missing coupling bolt.This complaint is confirmed.The bolt was not returned with the instrument.The coupling bolt sheared off from the 8mm pin.Although a definitive root cause could not be determined, it is likely that this complaint condition was due to consistent/excessive force being applied to the bolt over the part¿s lifetime (9+ years) leading to the breakage.The 03.010.045, lot number 1627067, standard insertion handle was returned with the tang (alignment tab) broken off.This complaint is confirmed.Although a definitive root cause could not be determined, it is likely that this complaint condition was due to excessive bending forces when the surgeon was "rotating the insertion handle" causing material fatigue and breakage of the tang.This complaint condition is consistent with constant usage over the part¿s lifetime (10+ years).Drawing mfg to current were reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.A design change to improve the strength of tang was implemented.This design change is related to this complaint condition and can possibly help prevent future similar complaints.The design and clinical risk management (dcrm) document was reviewed and found to adequately address the harm of this complaint condition device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
PERIARTICULAR AIMING ARM FOR 4.5MM LCP CURVD CONDYLAR PL-LT
Common Device Name
GUIDE
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6714530
Report Number3003875359-2017-10340
Device Sequence Number531364
Product Code FZX
UDI-Device Identifier10886982074096
UDI-Public(01)10886982074096(10)1810703
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number03.120.011
Device Lot Number1810703
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/29/2017
Initial Date Received by Manufacturer 06/16/2017
Supplement Date Received by Manufacturer07/31/2017
Initial Report FDA Received Date07/14/2017
Supplement Report FDA Received Date08/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1